A woman in her 20s was admitted to the intensive care unit of our hospital owing to the onset of severe dysphagia that required a nasogastric tube. Her symptoms had started 2 months previously with progressive myalgia, proximal muscle weakness, and fever followed by diffuse edema involving the face and extremities. Laboratory studies showed a peak creatine kinase level of 12 410 U/L (normal range, 26-240 U/L; to convert to microkatals per liter, multiply by 0.0167), an erythrocyte sedimentation rate of 66 (normal range, 1-20 mm/h), and a D-dimer level of 1639 μg/mL (normal range, <0.5 μg/mL; to convert to nanomoles per liter, multiply by 5.476). A screening autoimmune disease panel revealed positive results for antinuclear antibody (titer, 1:320; speckled granular pattern) and an anticardiolipin antibody level of 14 U/mL (normal range, <10 U/mL). Electromyography showed widespread acute muscle damage; deltoid muscle biopsy findings were consistent with necrotizing myopathy. Suspecting an autoimmune myopathy, we treated the patient with 4 sessions of γ-globulin intravenously (2 g/kg over a 5-day period) followed by oral prednisolone (65 mg/d) and mycophenolate mofetil (1000 mg twice a day), which had a partial benefit to her clinical conditions. After 2 months, she noticed worsening of her weakness and facial edema. In addition, she developed a violaceous eruption of the eyelids associated with small white spots on her face, chest, and arms.
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Giacalone S, Moltrasio C, Nazzaro G. Degos-Like Cutaneous Findings in an Adult Woman With NXP-2–Associated Dermatomyositis. JAMA Dermatol. 2020;156(2):218–220. doi:10.1001/jamadermatol.2019.3940
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: